Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Charleston, WV

April 12, 2019Nicholas County, Webster County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 12, 2019, 8:03 PM EDT for Nicholas County, Webster County, West Virginia. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2019, 8:03 PM EDT (00:03 UTC)
Expired
Apr 12, 2019, 8:16 PM EDT
In force
13 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nicholas County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 8:05 PM EDTHAIL 1Craigsville, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS51 KRLX 130003
SVRRLX
WVC067-101-130030-
/O.NEW.KRLX.SV.W.0005.190413T0003Z-190413T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
803 PM EDT Fri Apr 12 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  East central Nicholas County in southeastern West Virginia...
  Southwestern Webster County in northeastern West Virginia...

* Until 830 PM EDT.

* At 803 PM EDT, a severe thunderstorm was located over Craigsville,
  or 8 miles northwest of Richwood, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Camden-On-gauley, Craigsville, Camden On Gauley, Calvin and Upper
  Glade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3828 8036 3823 8071 3834 8072 3847 8038
      3835 8035
TIME...MOT...LOC 0003Z 251DEG 33KT 3832 8063 

HAIL...1.00IN
WIND...60MPH
 
$$

25
1 follow-up statement
696 
WWUS51 KRLX 130016
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
816 PM EDT Fri Apr 12 2019

WVC067-101-130025-
/O.CAN.KRLX.SV.W.0005.000000T0000Z-190413T0030Z/
Nicholas WV-Webster WV-
816 PM EDT Fri Apr 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NICHOLAS AND
SOUTHWESTERN WEBSTER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. Hail the size of quarters 
was reported near Craigsville.

LAT...LON 3828 8036 3823 8071 3834 8072 3847 8038
      3835 8035
TIME...MOT...LOC 0014Z 251DEG 33KT 3836 8049 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 7:57 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 12, 7:57 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
757 PM EDT Fri Apr 12 2019

.SYNOPSIS...
Cold fronts exits east this evening. Few showers or storms
could linger higher elevations. Severe storm potential Sunday.
High pressure Tuesday. Next system next Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 605 PM Friday...

The cold front associated with a large occluded low pressure
system centered over Lake Superior is pushing through the RLX
CWA at this time. A narrow/broken line of showers and storms
have developed just ahead of this feature in eastern KY, and
are quickly moving NNE into southern and central WV. Latest Hi-
res guidance indicates the majority of this activity will clear
the FA after 06Z as the cold front continues to push through the
region. However, will maintain slight POPs in southeastern
areas through the remainder of the night as the frontal boundary
stalls and a low level axis of convergence lingers just south
of the region.

As of 230 PM Friday...

High resolution models reflects a good handle of cold front and
associated convection spreading east northeast early this
evening. Radar images indicated that most of the convection has
diminished in intensity with no thunder, except for a small
line of storms developing behind the front nearby the Tri-State
area this afternoon. Most if not all of the activity will
tapper off early this evening. Relatively cooler airmass advects
in behind the front with dewpoints in the mid to upper 40s.
Abundant cloud cover will prevent strong radiational cooling
keeping temperatures in the warm side for tonight.

A break in shower activity can be expected later tonight into
Saturday with a secondary cold front vanishing as it moves
overhead our forecast area. Very little to none precipitation is
expected with this second front.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 245 PM Friday...

A strong developing storm system will lift north towards the
region late Saturday and will affect the region on Sunday. Main
forcing with the system will lift northward and into the Great
Lakes on Sunday with the the trailing cold front pushing through
Sunday afternoon and evening. Very moist air mass out ahead of
the front will enhance rainfall totals, especially with
convection out ahead and along the front. Afternoon heating
along with 500 to 1000 J/kg mixed-layered CAPE out ahead of the
front will intensify storms as they progress through the region
during the afternoon and evening. Very gusty winds and damaging
winds are possible with the intensifying convection as well.
SPC has the entire area under an enhanced, slight risk for
severe Sunday afternoon and evening.

System and frontal boundary exist late Sunday and early Monday
ending the any left over showers or thunderstorms. Cooler and
windy conditions will prevail behind the front on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 250 PM Friday...

Dry and increasingly warmer for Tuesday through Wednesday under
the influence of high pressure. Another system is expected to
affect the area towards the Thursday Friday time frame.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 750 PM Friday...

Scattered showers and thunderstorms have developed along and
ahead of a cold front that is pushing through the region. Latest
radar analysis shows an area of showers and storms moving
towards EKN with MVFR or possibly brief IFR Vsbys there from
this activity in the first several hours of the TAF issuance.
Elsewhere, conditions will be VFR to begin this evening. The
cold front will push ease of the region by around 04Z, with any
remaining thunderstorm activity departing the northeast
mountains. However, showers could linger through Saturday
morning, particularly near BKW as the frontal boundary stalls
south of the forecast area.

High pressure will then build into the area overnight from the
west, with light and variable winds expected area-wide. Given
the rainfall from today and light winds tonight, there is a
possibility of fog developing at several terminals. If fog
develops tonight, IFR conditions will be possible. Thinking the
greatest opportunity for fog development would be at EKN, but
it is also possible at CRW and BKW. This will be something to
monitor overnight as conditions winds diminish.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR conditions in fog could develop at
EKN, CRW, and BKW.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    M    H    M    M    L    L
EKN CONSISTENCY  H    H    H    H    H    M    L    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    M    H    H    H    H    H    H    H    H

AFTER 00Z SUNDAY...
IFR possible in showers and thunderstorms Sunday into Sunday
night. IFR possible in showers and stratus on Monday, especially
in the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/ARJ
NEAR TERM...ARJ/RG
SHORT TERM...JS
LONG TERM...JS
AVIATION...RG
Hazardous weather outlook, Apr 12, 4:40 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
440 PM EDT Fri Apr 12 2019

WVZ011-016-018>020-027>034-039-040-515>526-132045-
Tyler-Roane-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
440 PM EDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More substantial severe weather may occur Sunday into Sunday evening
as a powerful storm system impacts the area. A Slight Risk of severe
weather is currently outlooked for much of the area by the Storm
Prediction Center. Strong damaging winds are currently expected to
be the primary severe weather threat.

In addition to the severe weather threat, numerous showers and
thunderstorms may result in a few areas experiencing high water
impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>015-017-024>026-132045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Wirt-
Mingo-Logan-Boone-
440 PM EDT Fri Apr 12 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Substantial severe weather may occur Sunday into Sunday evening as a
powerful storm system impacts the area. An Enhanced Risk of severe
weather is currently outlooked for much of the area by the Storm
Prediction Center. Strong damaging winds are currently expected to
be the primary severe weather threat, although an isolated tornado
may also occur.

In addition to the severe weather threat, numerous showers and
thunderstorms may result in a few areas experiencing high water
impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 12, 2:21 PM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Fri Apr 12 2019

KYZ102-103-105-OHZ087-WVZ005-006-121845-
Boyd-Carter-Lawrence-Lawrence-Wayne-Cabell-
221 PM EDT Fri Apr 12 2019

...A LINE OF SHOWERS WILL AFFECT BOYD...LAWRENCE...SOUTHEASTERN
CARTER...SOUTHEASTERN LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN
WAYNE COUNTIES...

At 220 PM EDT, radar indicated showers were located along a line
extending from Rush to Redbush. Movement was northeast at 35 mph.

Winds in excess of 40 mph and small hail are possible with these
showers.

Locations impacted include...
Huntington, Ashland, Louisa, Coal Grove, Chesapeake, Blaine,
Cannonsburg, Yatesville Lake State Park, Kenova, Catlettsburg,
Ceredo, Fort Gay, Webbville, Princess, Coalton, Burnaugh, Martha,
Rush, Durbin and Ulysses.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 179 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 10.

LAT...LON 3836 8283 3868 8236 3858 8235 3798 8253
      3792 8275 3797 8284 3800 8294 3799 8297
TIME...MOT...LOC 1820Z 233DEG 33KT 3833 8280 3795 8295

MEK
Special weather statement, Apr 12, 2:44 PM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
244 PM EDT Fri Apr 12 2019

OHZ086-087-WVZ006-007-121915-
Gallia-Lawrence-Mason-Cabell-
244 PM EDT Fri Apr 12 2019

...A THUNDERSTORM WILL AFFECT GALLIA...SOUTHEASTERN LAWRENCE...WEST
CENTRAL MASON AND NORTH CENTRAL CABELL COUNTIES...

At 243 PM EDT, a strong thunderstorm was located 11 miles east of
Lake Vesuvius, moving northeast at 55 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
Point Pleasant, Gallipolis, Waterloo, Aid, Crown City, Athalia,
Henderson, Leon, Adamsville, Southside, Scottown, Ashton, Gallopolis
Ferry, Gage and Green Bottom.

LAT...LON 3847 8242 3859 8259 3899 8227 3871 8190
TIME...MOT...LOC 1843Z 222DEG 46KT 3861 8242

MEK
Special weather statement, Apr 12, 6:57 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
657 PM EDT Fri Apr 12 2019

WVZ015-517-519-122330-
Kanawha-Northwest Nicholas-Northwest Fayette-
657 PM EDT Fri Apr 12 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS...
SOUTHEASTERN KANAWHA AND NORTHWESTERN FAYETTE COUNTIES...

At 656 PM EDT, a strong thunderstorm was located near Powellton, or
14 miles west of Fayetteville, moving northeast at 40 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest State Park,
Burnwell, Powellton, Handley, Swiss and Eskdale.

This includes West Virginia Turnpike between mile markers 67 and 77.

LAT...LON 3802 8142 3813 8147 3831 8111 3815 8099
TIME...MOT...LOC 2256Z 240DEG 34KT 3812 8136

25
Special weather statement, Apr 12, 7:47 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
747 PM EDT Fri Apr 12 2019

WVZ519-520-130000-
Southeast Nicholas-Northwest Nicholas-
747 PM EDT Fri Apr 12 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS COUNTY...

At 747 PM EDT, a strong thunderstorm was located over Summersville,
moving east at 35 mph.

Wind gusts of 40 to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Summersville, Craigsville, Calvin and Canvas.

This includes Route 19 between mile markers 37 and 44.

LAT...LON 3820 8090 3828 8091 3838 8067 3827 8052
TIME...MOT...LOC 2347Z 252DEG 31KT 3826 8083

25
Local storm report, Apr 12, 7:57 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT FRI APR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             SUMMERSVILLE            38.28N  80.84W
04/12/2019  E0.75 INCH       NICHOLAS           WV   PUBLIC

            POWER ALSO OUT

&&

EVENT NUMBER RLX1901445

MZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:34 PM EDTSpecial Weather StatementRLXBarbour11 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.